Psychiatry & Psychology--General/sleeping disorder - xanax
Hello. After a two-month of treatment with xanax 1 mg / day (cure about poor sleep or not sleep at all) , I continued to take a pill (0,5 mg) once or twice in a month due to difficulty in sleeping some nights. Lately, I ve noticed that it became again difficult for me to sleep in daily base so I took for three nights xanax of 0,5. Now my question is : Should I worry? If I can not sleep should I take the pill? 0,5 mg is addictive? I read somewhere that if taking for a long time it can cause serious diseases such as lung cancer. But if I can not sleep I get panic. What can I do?
Thank you in advance.
I think you should indeed worry if you are taking a drug like Xanax as if it were aspirin. It is designed to normalize a defect in brain chemistry that can cause insomnia and other symptoms of anxiety. So it should be taken long-term, and rarely started or stopped suddenly, although the dose can be changed, preferably gradually.
The above is not what is meant by "addictive." And it is one of the older drugs in its class, the class itself is quite old, and it is very widely prescribed, so if serious diseases were associated with long-term use, this would be well known by now.
You ask what you can do. You can go back to whomever prescribed it to discuss your concerns and ask about dosage in view of your experience with it. There are smaller pills than 0.5 and much larger, as well as long-acting versions. Meanwhile, it seems to be doing its job for you, so now that you are reassured, you might go back on the full prescribed dose (or at least the half-dose) while you are waiting for your appointment.
Thanks for asking us, and although I'm not a medical doctor or pharmacist, I hope you will find that general information helpful.